Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse in the Cardiac ICU. Your patient, Mr. Johnson, is post-Myocardial Infarction (MI) and has a PAC in place. You note the hemodynamic parameters on the monitor: PCWP 22 mmHg, CO 3.8 L/min. He is on oxygen via nasal cannula but is becoming increasingly restless and reporting he "can't catch his breath."
Nursing Intervention Strategy:1. Immediate Assessment (ABCs):- Airway & Breathing: Listen to lung sounds bilaterally (expect crackles/rales that may start at the bases and move upward). Check respiratory rate, pattern, and SpO2. Look for use of accessory muscles. Ask about orthopnea.- Circulation: Check heart rate and rhythm, blood pressure (may be elevated initially due to high SVR, or low if in shock). Assess skin color and temperature (may be cool/clammy in cardiogenic shock).2. Immediate Actions:- Positioning: Sit the patient upright (High Fowler's position) to improve lung expansion and reduce venous return (preload).- Oxygen: Increase oxygen delivery as per protocol (may need to switch to a non-rebreather mask). Prepare for possible non-invasive ventilation (BiPAP/CPAP) or intubation if respiratory failure ensues.- Notify: Immediately inform the physician or advanced practice provider of the elevated PCWP and worsening respiratory status.3. Medication Administration: Prepare to administer prescribed IV diuretics (e.g., furosemide) and vasodilators (e.g., nitroglycerin). Monitor urine output closely after diuretic administration.
Patient Safety and Precautions:- 1PAC SafetyNever inflate the balloon for a wedge reading for more than 15 seconds. Ensure the continuous flush system is patent and the transducer is leveled correctly at the phlebostatic axis (4th intercostal space, mid-axillary line) for accurate readings.
- 2Medication CautionVasodilators like nitroglycerin can cause profound hypotension. Administer via an infusion pump, titrate slowly per parameters, and monitor BP frequently.
- 3Fall RiskA restless, hypoxic patient is a high fall risk. Keep the bed in low position with side rails up, and consider a sitter if needed.
Nursing Procedure & Medication Flow
Administering IV Furosemide for Pulmonary Edema:1. Verify order and patient identity.2. Assess baseline lung sounds, respiratory rate, SpO2, and weight if available.3. Obtain a set of vital signs.4. Administer the IV push dose slowly (over 1-2 minutes) to avoid ototoxicity.5. Place a urinal or bedpan within easy reach.6. Monitor for effect: Increased urine output within 30-60 minutes, improvement in breath sounds and respiratory distress.7. Monitor for side effects: Electrolyte depletion (especially potassium and magnesium), ototoxicity (tinnitus, hearing loss), hypotension.8. Reassess lung sounds, vital signs, and hemodynamic parameters (PCWP) after administration.
A Word from Your Senior Nurse
"Numbers on a monitor tell a story, but your patient tells the real one. That PCWP of 22 is a glaring red flag on the screen, but it's your patient's increasing work of breathing and anxiety that confirms the crisis. In critical care, you are the bridge between complex data and human response. Always treat the patient, not just the number. When you see a high PCWP, your mind should instantly go to 'LUNGS' – Listen, Upright position, Notify, Give meds, Safety. This systematic approach, grounded in understanding the 'why' behind the numbers, is what makes an exceptional nurse."